Lots of Vitamin D Fits Into a Small Pill

Dear Dr. Roach: I have a question about vitamin D-3 pills. How does 400 mg fit into such a tiny pill? I also thought you needed sunlight to make vitamin D. — A.S.

Answer: Four hundred mg is very small. Most of the tablet isn’t even vitamin D — it’s starch and other materials to hold the tablet together.

The skin does make vitamin D-3 from precursors in the presence of sunlight. However, there are several factors that affect this process. During winter months at moderately high latitudes (above the line from Los Angeles to Atlanta), the sunlight might not be strong enough to efficiently convert enough vitamin D, so many are vitamin-D-deficient during winter. People who don’t go outside, who usually wear clothing and hats to cover their skin or who have darker skin are less able to create vitamin D. People over 70 also are less able to make their own vitamin D. This is why many foods are supplemented with vitamin D. Even so, a sizable proportion of the population has low levels of vitamin D. There remains great controversy about whether supplementation will improve overall health. Studies are ongoing to test the effect of vitamin D supplementation to reduce fracture risk, improve muscle function or reduce cancer risk.

Dear Dr. Roach: Years ago, I was told that eating raw carrots and fresh spinach improves vision. Is there truth to this? And if so, why am I afflicted with macular degeneration after having eaten these for a long time? I also have taken vitamins to preserve vision for 10 years. Do these have justification? — Anon.

Answer: Fresh vegetables with beta carotene and certain multivitamins and minerals have been shown to slow the effect of age-related macular degeneration. It may be that you would have gotten macular degeneration both sooner and more severely than you have it now had you not had a healthy diet and taken the vitamins. Unfortunately, we don’t know of any preventive treatment, nor any treatment once the disease has been diagnosed, that is 100 percent effective.

Dear Dr. Roach: I am 82 and recently have been diagnosed with inclusion body myositis. I have been on Zocor for more than 15 years. Do you think the statin could be a cause of this disease? I don’t know whether to continue taking it. My doctor is vague about this. — D.A.

Answer: Inclusion body myositis is a relatively rare disease, only a few new cases per million people per year. It is most common in older men. It begins slowly, with weakness that is hardly noticeable at first, and most people have symptoms for more than five years before getting a diagnosis. It tends to affect the legs first, with gradual muscle atrophy. It also may affect the swallowing muscles.

Treatment is with prednisone or other steroids, and possibly with more-powerful medicines like methotrexate and azathioprine. The response to treatment often isn’t as good as we would hope.

Statins do not cause inclusion body myositis. Two medicines, colchicine (used for gout) and chloroquine (for malaria and some rheumatologic conditions), can cause a condition that looks like inclusion body myositis.

However, all statin drugs may cause muscle weakness or inflammation, which would affect you more severely than someone else.

I would consider why you are taking the Zocor. If you have NOT had a heart attack or do not have known blockages in your arteries, then I would think about stopping. Obviously, don’t stop without talking to your doctor.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodH ealth@med.cornell.edu or write P.O. Box 536475, Orlando, FL 32853-6475.